Hail, Mackinac
- When
- July 8, 11:00 AM EST
- Where
- Mackinac County, Cedarville
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.000, -84.320
Thunderstorms developed in a humid airmass, well ahead of a cold front moving south from Canada. One storm in Eastern Upper Michigan reached severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed in a humid airmass, well ahead of a cold front moving south from Canada. One storm in Eastern Upper Michigan reached severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 8, 10:50 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1150 AM EDT SUN JUL 8 2007 .UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING FAST NW FLOW ALOFT WITH INITIAL SHORTWAVE EXITING TO THE EAST. THIS FEATURE...ALONG WITH ADVECTION OF H8 TDS TO 16C AND +25C AIR FROM GRB (12Z SOUNDING)...AS WELL AS EXTREMELY MIXED ELEVATED LAYER WITH LAPSE RATES TO 8.5C/KM RESULTED IN THE SUSTAINED MCS THAT PROVIDED SOME STRONG RADAR INTERPRETED LOW LEVEL WINDS WITH DESCENDING REAR INFLOW JET OF 70KTS...AND LARGE HAIL TO MUCH OF NRN MICHIGAN. THE WESTERLY ORIENTED H8 LLJ OF 40KTS CONTINUES TO SPARK OFF ISOLATED TO SCATTERED SHOWERS AND STORMS OVER LAKE MICHIGAN AND EASTERN UPPER. THIS SEEMINGLY BEING HELPED BY OUTFLOW BOUNDARY FROM EARLIER MCS (SEEN FROM NRN GRB TO CVX. VERY WARM (+25C H8 AIR/+17C 750MB AIR) STILL SET TO ARRIVE VIA SW LOW LEVEL WINDS. THIS VERY WARM AIR LIKELY TO CAP OFF ANY CONVECTION UNTIL FROPA LATE THIS AFTERNOON AND THIS EVENING. LATEST VIS SATELLITE THE BEST INDICATOR OF THIS AIR MASS WHICH REMAINS JUST SOUTH OF AFOREMENTIONED REDEVELOPING CONVECTION (LINE OF CLEARING FROM FAR SRN GREEN BAY TO LUDINGTON AND SW LOWER. RUC DATA SUGGESTS THAT THIS WARM AIR/CAPPING WILL SPREAD INTO ALL OF NRN MICHIGAN (SEEMINGLY UNLIKELY) BY LATE THIS AFTERNOON...RESULTING IN AN OVERWHELMING >100 J/KG OF CINH TO OVERCOME. WITH NEW CONVECTION FIRING ALREADY...WILL MAINTAIN SCATTERED STORMS THROUGH THE AFTERNOON IN ALL BUT THE FAR SW/SRN CWA...GENERALLY SOUTH OF M-72. FROPA ARRIVES LATE THIS AFTERNOON IN EASTERN UPPER AND THIS EVENING FOR NRN LOWER...MAYBE AS LATE AS OVERNIGHT FOR FAR SE AREAS NEAR THE THUMB. AM EXPECTING STORMS TO FIRE OVER WISCONSIN WITH THE FRONT DUE TO SOME COOLING ALOFT AND LIFT WITH THE FRONT...AND THEN SLIDE INTO OUR REGION THIS EVENING...INCREASING IN COVERAGE. THIS SHOULD BE ENOUGH FOR THE STRONG CAP TO BE OVERCOME. WITH 3000 J/KG OF FAT CAPE AVAILABLE...EXTENDING UP INTO THE -10 TO -30C RANGE AND MID LEVEL WINDS 45-55 KTS...DAMAGING WINDS TO 60 MPH AND LARGE HAIL TO ONE AND A HALF INCHES IN DIAMETER SEEM JUSTIFIED FOR THE STRONGER STORMS. UPDATED ZFP AND HWO ALREADY OUT. SMD && .AVIATION...VFR CONDITIONS WILL DOMINATE TODAY AND TONIGHT ACROSS NRN LOWER MICHIGAN. HOWEVER...SCT TO NMRS SHRA/TSRA WILL MOVE THRU THE REGION THIS MORNING. SOME STORMS COULD BE STRONG TO SEVERE... WITH LARGE HAIL AND WINDS AOA 50 KTS AT THE SURFACE IN AND NEAR STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT ALONG AND AHEAD OF THE SURFACE LOW AND COLD FRONT AS THEY SHIFT SE INTO NRN LOWER MICHIGAN. && .UPDATE...ISSUED 512 AM UPDATED GRIDS AND FORECAST PRODUCTS TO REFLECT SVR TSRA WATCH 491 EFFECTIVE UNTIL 15Z. STRONG TO SVR TSRA IS DEVELOPING WHERE THE 45 KT 850 MB JET IS FEEDING INTO WRN UPPER MICHIGAN JUST ON THE FRINGE OF THE MID LEVEL CAP WHERE CAPES ARE APPROACHING 2000 J/KG AND PRONOUNCED 850 MB THETA E RIDGING RESIDES. WITH 850-500 MB BECOMING INCREASINGLY UNIDIRECTIONAL...MAIN THREAT THIS MORNING WILL BE LARGE HAIL AND DAMAGING WINDS. && .DISCUSSION...ISSUED 334 AM LOW PRESSURE CONTINUES TO DEVELOP OVER NRN MINNESOTA EARLY THIS MORNING. ASSOCIATED WARM FRONT EXTENDS FROM THE LOW THRU LAKE SUPERIOR INTO SE ONTARIO. ORGANIZED AREA OF CONVECTION IS FIRING ALONG THIS FRONT OVER NRN LAKE SUPERIOR IS MAKING STEADY SE PROGRESS. ANOTHER AREA OF CONVECTION CONTINUES TO DEVELOP OVER THE DAKOTAS ALONG THE COLD FRONT. POTENTIAL FOR STRONG CONVECTION WILL REMAIN THE PRIMARY FORECAST FOCUS OVER THE NEXT 24 HOURS AS THIS SYSTEM SLOWLY DROPS SE THRU MICHIGAN. ADDITIONAL FORECAST ISSUES WILL REVOLVE AROUND HIGH TEMPS TODAY AS STRONG LOW LEVEL WAA TAKES PLACE AHEAD OF THE SURFACE LOW AND COLD FRONT. WEATHER THEN QUIETS AND COOLS UNTIL MID WEEK WHEN ANOTHER NRN STREAM LOW MOVES THRU THE WRN GREAT LAKES. TODAY AND TONIGHT...SURFACE LOW WILL PRESS SE INTO CENTRAL UPR MICHIGAN AND THE GREEN BAY AREA BY LATE THIS AFTERNOON AND THEN SHIFT EASTWARD INTO SE ONTARIO TONIGHT. ASSOCIATED COLD FRONT WILL REACH THE STRAITS AREA DURING THE EVENING...AND THEN SLOWLY PUSH SE TO NEAR SAGINAW BAY OVERNIGHT. STRONG CAP IN PLACE AHEAD OF THE FRONT WILL LIMIT CONVECTION DEVELOPMENT...WITH 700 MB TEMPS OF AROUND +12 C. WARM MOIST LOW LEVEL AIRMASS AHEAD OF THE FRONT WILL BOOST TEMPS INTO THE 90S ACROSS NRN LOWER MICHIGAN AND WELL INTO THE 80S IN ERN UPR MICHIGAN. CAPES OF AROUND 3000 J/KG WILL DEVELOP DURING THE HEAT OF THE DAY...BUT AGAIN...STRONG CAP WILL GREATLY LIMIT CONVECTION...AND AT THIS POINT...THIS SHOULD PRECLUDE SEVERE WEATHER. HOWEVER...CANNOT RULE OUT THE CHANCE OF TSRA AS THIS FRONT MOVES THRU...AND IF SOMETHING DOES DEVELOP...A FEW STRONG STORMS ARE POSSIBLE DUE TO AMPLE INSTABILITY AND SOME SHEAR THRU THE COLUMN. WILL SLOWLY INCREASE CHANCES OF SHRA/TSRA FROM NW TO SE THRU TODAY AND THIS EVENING...AND PULL CHANCES OF PRECIP OUT OF ERN UPR MICHIGAN OVERNIGHT AS DRY AIR BEGINS TO FILTER INTO THIS REGION BEHIND THE FRONT. MONDAY AND MONDAY NIGHT...COLD FRONT SHOULD CLEAR THE AREA BY MIDDAY OR SO. WILL ALLOW FOR A LINGERING CHANCE OF SHRA/TSRA ACROSS THE SRN TIER OF COUNTIES IN THE MORNING...WITH DRY CONDITIONS RETURNING TO THE REGION MONDAY AFTERNOON AND NIGHT. LOW LEVEL CAA WILL PROVIDE NOTICEABLY COOLER CONDITIONS...WITH HIGH TEMPS MONDAY AFTERNOON IN THE UPPER 70S TO AROUND 80. LOW TEMPS MONDAY NIGHT WILL DROP BACK INTO THE 50S. LATER PERIODS (TUE-THU)...MODELS ARE IN MUCH BETTER AGREEMENT DURING THE MEDIUM RANGE PERIODS THAN AT THIS TIME YESTERDAY...SPECIFICALLY IN REGARDS TO TIMING OF THE NEXT COLD FRONT DUE TO ARRIVE ON WEDNESDAY. BUT FOR TUESDAY...WEAK AREA OF HIGH PRESSURE WILL BE CENTERED OVER THE NORTHERN GREAT LAKES THROUGH MIDDAY WITH ZONAL FLOW ALOFT. PRESENCE OF THERMAL TROUGHING WITH 850MB TEMPERATURES RANGING BETWEEN 10-13C MAY ALLOW SOME DIURNAL CU TO FORM BY LATE MORNING. AS LOW PRESSURE OVER THE PLAINS REACHES THE WESTERN GREAT LAKES...STALLED OUT FRONT OVER THE SOUTHERN GREAT LAKES WILL RETURN NORTH AS A WARM FRONT AND MAY BRING SOME CLOUDS TO THE WESTERN HALF OF THE CWA. WILL KEEP MENTION OF SHOWERS OUT OF THE FORECAST FOR NOW AS LIFT IS PRETTY MEAGER. OTHERWISE...A COMFORTABLE DAY WITH HIGHS RANGING FROM THE MID 70S NORTH TO LOW 80S SOUTH. TUESDAY NIGHT AND WEDNESDAY...STRONG SHORTWAVE DROPPING SE OUT OF THE NORTHERN PLAINS WILL PUSH A STRONG COLD FRONT TOWARDS NORTHERN MICHIGAN BY EARLY WEDNESDAY MORNING. IMPRESSIVE DYNAMICS ASSOCIATED WITH THIS SYSTEM LOOK TO SUPPORT A BAND OF PRECIPITATION AND WILL INCREASE PRECIP CHANCES FOR EASTERN UPPER AND INTRODUCE POPS TUESDAY NIGHT FOR NORTHERN LOWER. MOISTURE POOLING ALONG THE FRONT WILL HELP 850MB DEWPOINTS INCREASE BETWEEN 12-14C WHILE PWATS INCREASE TO AROUND 1.75 INCHES SUPPORT A CHANCE FOR DECENT RAINFALL GIVEN THE STRONG SYNOPTIC LIFT. HOWEVER...TIMING OF FROPA...WEAK LIS AROUND -2C...AND MEAGER ELEVATED INSTABILITY UP TO AROUND 400 J/KG WILL LIMIT SEVERE POTENTIAL. CANNOT COMPLETELY RULE OUT SEVERE CHANCES WITH DECENT WIND FIELDS ALOFT AND DYNAMICS PRESENT. FRONT LOOKS TO EXIT THE CWA AROUND EARLY AFTERNOON WITH COLD ADVECTION AND MID-LEVEL DRY AIR MOVING IN. WEDNESDAY NIGHT AND THURSDAY...UPPER LEVEL TROUGHING FIRMLY ESTABLISHES ITSELF ACROSS THE GREAT LAKES AS 850MB TEMPS COOL TO THE 5-6C RANGE. THIS WOULD SUPPORT HIGHS NEAR 70 DEGREES ON THURSDAY. HOWEVER...DESPITE THE COOLISH TEMPS...WEAK WAVES PASSING AROUND THE UPPER TROUGH AND THE PRESENCE OF UNUSUALLY COOL 500MB TEMPS AROUND -20C...CANNOT RULE OUT SHOWERS WEDNESDAY NIGHT AND THURSDAY...AND WILL KEEP CURRENT POP SITUATION GOING. MPC && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1120 AM EDT SUN JUL 8 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-091000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1120 AM EDT SUN JUL 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST ACROSS EASTERN UPPER...WHILE ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON AND EVENING ACROSS THE REMAINDER OF NORTHERN MICHIGAN. SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS TO 60 MPH AND LARGE HAIL TO AN INCH AND A HALF IN DIAMETER. THE BEST CHANCE FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON ACROSS EASTERN UPPER...AND THIS EVENING FOR NORTHERN LOWER MICHIGAN...WITH THE APPROACH OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE OF THUNDERSTORMS WILL LINGER INTO MONDAY MORNING FOR LOCATIONS ALONG AND SOUTH OF M 55 IN NORTHERN LOWER MICHIGAN. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT. SMD
The NCL Michigan radar (KAPX), 126 km away, was scanning. The volume nearest the first event began at 15:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50155.